Federal health officials warn that certain generic versions of the EpiPen may deliver an overdose of epinephrine, which could cause serious or potentially life threatening injuries.
In a safety warning on June 1, the FDA indicated certain Amneal and Impax epinephrine auto-injectors may be missing a stop collar, which is designed to ensure proper dosing. As a result, the generic EpiPens may over deliver the active drug.
EpiPens are auto-injectable devices intended to deliver epinephrine to individuals experiencing a severe allergic reaction, known as anaphylaxis. Epinephrine shuts down the body’s allergic response by constricting the blood vessels, leading to increased blood pressure, and decreased swelling.
EpiPen is the brand name for epinephrine auto-injectors made by Mylan Pharmaceuticals. The auto-injectors included in this warning are generic versions of those devices.
The devices are designed to be placed on the individual’s outer thigh and inject epinephrine. However, according to the FDA’s warning, patients, pharmacists and health care professionals are being advised to check their inventory of Amneal and Impax epinephrine auto-injectors immediately by removing the auto-injector from the carrying case and looking for the yellow stop collar inside of the clear part of the auto-injector.
Officials indicate Impax Laboratories LLC notified the FDA that certain models may have been improperly manufactured without the collar component, posing an increased risk of patients receiving a double dose of epinephrine.
Epinephrine overdose symptoms may include numbness or weakness, severe headache, blurred vision, pounding in your neck or ears, sweating, chills, chest pain, fast or slow heartbeats, severe shortness of breath, or cough with foamy mucus. In severe cases, patients overdosing on epinephrine may experience cerebral hemorrhage, cardiac arrest or heart arrhythmia.
The warning includes Amneal and Impax epinephrine 0.3 mg auto-injectors manufactured by Impax Laboratories LLC, a subsidiary of Amneal Pharmaceuticals LLC, and distributed to pharmacies and healthcare facilities after December 20, 2018.
The FDA warns the impacted products are intended for use in the emergency treatment of Type I allergic reactions including anaphylaxis, therefore an overdose of treatment in a potentially life-threatening allergic reaction scenario could cause serious adverse health consequences.
Patients and Healthcare professionals are being asked to contact Amneal Drug Safety Department at 1(877) 835-5472 to assist in determining if the yellow stop collar is missing and to make arrangements to return defective devices and obtain a replacement at no additional cost.
This is the second warning this year involving epinephrine injectors. Earlier this year, Mylan Inc. and Pfizer Inc. issued an EpiPen auto-injector warning indicating that the auto-injectors may spontaneously activate from a sideways force when removing the safety release, which could delay or prevent life-saving treatment during a severe allergic reaction.
Mylan, Inc. and Pfizer, Inc. said they were aware of several instances of problems where individuals attempted to deploy the auto-injectors with one hand and applied sideways force to remove the blue safety release, causing premature activation of the injector.